Texas, 2018

Damaging Wind in Texas, May 26, 2018

May 26, 2018 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms developing during the afternoon on May 26th, near a weak surface boundary from earlier showers and thunderstorms that formed earlier in the day. Strong daytime heating and ample low level moisture interacted with this surface boundary, which resulted in an isolated severe thunderstorm developing over Eastern Angelina County, Texas, and downed trees and power…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developing during the afternoon on May 26th, near a weak surface boundary from earlier showers and thunderstorms that formed earlier in the day. Strong daytime heating and ample low level moisture interacted with this surface boundary, which resulted in an isolated severe thunderstorm developing over Eastern Angelina County, Texas, and downed trees and power lines east of Zavalla.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 26, 2:20 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, May 26, 2:20 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
320 PM CDT Sat May 26 2018

.SHORT TERM.../Tonight through Sunday Night/

Isolated showers and thunderstorms initially developed across
portions of east TX and deep east TX earlier this morning, courtesy
of daytime destabilization /above normal warmth/, ensuing low level
moisture and a weak lingering surface boundary. That activity has
since significantly waned, but isolated to scattered showers and
thunderstorms have developed across portions central and north
central LA late this afternoon, however this activity will be
more diurnally-driven. Similar to what has been occurring for the
last several days, some of these storms have become strong /as a
few Significant Weather Advisories have been issued/ with gusty
winds, small hail and brief moderate rainfall being the main
threats /can not rule a rogue severe storm or two/.

Tonight, the loss of daytime heating will lead to a general
waning/dissipating trend, though lingering showers will likely
persist particularly across eastern-half of the CWA due to a few
reasons: 1. UA ridging across Mexico will continue to expand
northeastward to across the western-half of the CWA and thus
increasing subsidence will promote mitigating shower/storm
development 2. Subtropical Storm Alberto is still poised to make
landfall sometime on Monday around the MS/AL Gulf coasts. Although
the tropical disturbance is not poised to move across the Four-State
Region, wrap around moisture along its moist western fringe will
still keep the eastern-half of the CWA within a relatively unstable
environment. As such, showers and thunderstorms will prevail across
the said areas tomorrow, with slightly better coverage during the
afternoon hours as daytime destabilization commences. Once again, a
few strong storms can not be ruled out.

Mild nights have become the norm and tonight should be no different
/upper 60s to lower 70s/ followed by continued above normal warmth
for tomorrow afternoon /lower 90s/.

.LONG TERM.../Monday through Saturday/

As we move into next work week, the upper ridge axis will be firmly
anchored over the Big Bend region of TX newd through central TX as
Alberto prepares to make landfall somewhere along the FL/AL coast.
Aside from some very isold diurnal tstms during the early part of
the work week, it looks like Alberto is going to leave us high and
dry. Reinforced subsidence on the back side of the TC will likely
keep rain chances out for us, aside from a few of our far ern
counties/parishes potentially being grazed by an outer rainband.
Remnants of Alberto will be picked up/forced newd by an upper level
trof moving across the Central/High Plains by midweek, allowing the
upper ridge to reinforce itself across TX through the latter half of
the week. This will result in a sharp uptick in aftn temperatures
across the region. Latest blends top portions of our region out in
the mid and upper 90s from Wednesday onward through the end of the
pd. With soils/vegetation drying out, these temps may in reality end
up even warmer than the blends suggest, and heat index readings
will no doubt exceed 100 degrees. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  92  69  93  69 /  40  20  20  10
MLU  90  70  90  70 /  60  30  40  10
DEQ  92  67  94  68 /  20  10  10   0
TXK  91  69  92  69 /  30  20  10   0
ELD  91  68  91  69 /  50  30  30  10
TYR  92  71  94  71 /  30   0  10   0
GGG  92  71  93  70 /  30  20  20   0
LFK  92  71  94  71 /  30  20  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

29/12
Hazardous weather outlook, May 26, 11:50 AM CST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1250 PM CDT Sat May 26 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-271800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1250 PM CDT Sat May 26 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms will be possible today and
into tonight across the entire Four State Region. This activity
should slowly decrease through the evening and nighttime hours.
Brief heavy downpours, gusty winds, and frequent cloud to ground
lightning will be the primary threats. While an isolated storm
could become severe, widespread severe thunderstorms are not
expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to scattered thunderstorms will be possible across mainly
north central Louisiana through Tuesday. The greatest
thunderstorm activity is expected each afternoon during peak
daytime heating, and any storms that develop will gradually
dissipate during the evening. Brief heavy downpours, gusty winds,
and frequent cloud to ground lightning will be possible, but
widespread severe weather is not expected.

Very hot weather with near record temperatures will develop
during the latter half of the upcoming work week, with heat
indices breaking into the triple digits.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

12

In the hours before

Special weather statement, May 26, 2:36 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
336 PM CDT SAT MAY 26 2018

LAZ020>022-262115-
Caldwell LA-La Salle LA-Grant LA-
336 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT...SOUTHEASTERN
CALDWELL AND CENTRAL LA SALLE PARISHES UNTIL 415 PM CDT...

At 336 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Liddieville to near Rosefield to near
Midway to 14 miles north of Ball. Movement was southeast at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Jena, Midway, Nebo, Fishville and Rogers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3209 9187 3209 9190 3208 9190 3209 9191
      3207 9193 3206 9191 3201 9189 3193 9190
      3193 9201 3155 9201 3147 9234 3164 9248
      3171 9225 3184 9207 3212 9193 3212 9187
TIME...MOT...LOC 2036Z 303DEG 11KT 3211 9187 3184 9201 3168 9220 3163
9242

12
Special weather statement, May 26, 3:01 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Shreveport LA
401 PM CDT SAT MAY 26 2018

LAZ020-022-262145-
La Salle LA-Grant LA-
401 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT AND SOUTHERN
LA SALLE PARISHES UNTIL 445 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Midway, or 21 miles northeast of Pineville, moving
southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Jena, Midway, Nebo, Rogers and Catahoula Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3134 9204 3132 9208 3134 9209 3135 9207
      3136 9208 3138 9212 3141 9215 3143 9216
      3145 9216 3146 9217 3147 9216 3148 9221
      3146 9228 3158 9236 3177 9201 3133 9201
TIME...MOT...LOC 2101Z 320DEG 9KT 3157 9220

12
Special weather statement, May 26, 3:41 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Shreveport LA
441 PM CDT SAT MAY 26 2018

TXZ166-167-262230-
Sabine TX-San Augustine TX-
441 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN AUGUSTINE AND
WEST CENTRAL SABINE COUNTIES UNTIL 530 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Macune, or 7 miles south of San Augustine, moving south at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Macune, Bronson and Chinaquapin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3148 9422 3152 9407 3131 9399 3127 9417
TIME...MOT...LOC 2140Z 342DEG 7KT 3145 9413

19
Special weather statement, May 26, 4:22 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Shreveport LA
522 PM CDT SAT MAY 26 2018

LAZ014-262315-
Ouachita LA-
522 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OUACHITA PARISH
UNTIL 615 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sterlington, or 7 miles southwest of Bastrop, moving south at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Monroe, Swartz, Richwood, Sterlington, Fairbanks, Perryville,
Guthrie, Deshard and Millhaven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3248 9194 3245 9210 3268 9212 3269 9209
      3272 9207 3269 9205 3270 9204 3271 9204
      3270 9203 3271 9197 3268 9197 3266 9194
      3267 9192 3266 9191 3260 9193 3251 9190
TIME...MOT...LOC 2222Z 347DEG 9KT 3269 9201

19
Special weather statement, May 26, 4:53 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
553 PM CDT SAT MAY 26 2018

TXZ165-166-262330-
Angelina TX-San Augustine TX-
553 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANGELINA AND
SOUTHWESTERN SAN AUGUSTINE COUNTIES UNTIL 630 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Macune, or 15 miles north of Ebenezer, moving south at
10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Broaddus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3124 9434 3122 9433 3123 9432 3124 9433
      3125 9433 3127 9434 3130 9431 3132 9432
      3134 9431 3137 9433 3137 9432 3134 9418
      3111 9409 3105 9437
TIME...MOT...LOC 2253Z 340DEG 10KT 3126 9419

19
Special weather statement, May 26, 5:05 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
605 PM CDT SAT MAY 26 2018

TXZ153-262345-
Shelby TX-
605 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHELBY COUNTY UNTIL
645 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shelbyville, or 7 miles east of Center, moving south at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Shelbyville, Patroon, Hurstown and Jordans Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3184 9413 3187 9401 3166 9390 3162 9409
TIME...MOT...LOC 2305Z 344DEG 9KT 3178 9405

19

The radar

The Ft Polk radar (KPOE), 123 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Angelina

When
May 26, 5:15 PM CST
Where
Angelina County, 9.77 mi E of Zavalla
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.148, -94.265

Trees and power lines were blown down along Mollywood Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747041.